Alert archive / New Mexico / River Flood Warnings in 2014
River Flood Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Sep 24, 2014, 8:44 PM MDT for Eddy County, New Mexico. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2014, 8:44 PM MDT (02:44 UTC)
- Expired
- Sep 25, 2014, 5:15 PM MDT
- In force
- 21 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pecos River 6 miles E of Artesia (ATSN5). The gauge peaked at 11.88 ft at Sep 25, 2014, 8:00 AM MDT.
- Action stage
- 12 ft
- Minor stage
- 12.5 ft
- Moderate stage
- 15 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08396500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
083
WGUS44 KMAF 250244
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT WED SEP 24 2014
...The National Weather Service in Midland has issued a flood warning
for the following rivers in New Mexico...
Pecos River near Artesia 6E affecting Eddy County
The Pecos River near Artesia 6E is currently in minor flood stage
but will continue to fall overnight, reaching action stage by
Thursday morning. Elevated flows will continue to decrease into the
weekend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued by Thursday morning.
&&
NMC015-251844-
/O.NEW.KMAF.FL.W.0031.140925T0244Z-140925T2315Z/
/ATSN5.1.ER.000000T0000Z.140925T0600Z.140925T1115Z.NO/
844 PM MDT WED SEP 24 2014
The National Weather Service in has issued a
* Flood Warning for
the Pecos River near Artesia 6E.
* until Thursday evening, or until the warning is cancelled.
* Flood stage is 12.5 feet (3.8 meters).
* Impact...At 13.5 feet (4.1 meters), the river reaches the floor of
the instrument shelter.
This crest compares to a previous crest of 13.3 feet (4.1 meters) on
Sep 25 1941.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Thu Thu Thu Thu
1AM 7AM 1PM 7PM
Artesia 6E 12.0 12.5 13.7 Wed 7 PM 13.2 12.4 11.6 10.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Thu Thu Thu Thu
1AM 7AM 1PM 7PM
Artesia 6E 3.7 3.8 4.2 Wed 7 PM 4.0 3.8 3.5 3.3
&&
LAT...LON 3297 10443 3297 10423 3285 10425 3265 10423 3264 10443
$$1 follow-up statement
490
WGUS84 KMAF 252033
FLSMAF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT THU SEP 25 2014
...The Flood Warning is cancelled for the following rivers in New
Mexico...
Pecos River near Artesia 6E affecting Eddy County
The Pecos River near Artesia 6E has fallen below criteria now
and will continue to fall. The Flood Warning at Artesia 6E is
cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This will be the last statement issued.
&&
NMC015-252103-
/O.CAN.KMAF.FL.W.0031.000000T0000Z-140925T2315Z/
/ATSN5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
233 PM MDT THU SEP 25 2014
The Flood Warning is cancelled for
the Pecos River near Artesia 6E.
* At 2PM Thursday the stage was 11.9 feet (3.6 meters).
* Flood stage is 12.5 feet (3.8 meters).
* Forecast...The river crested below flood stage at 11.9 feet (feet
meters). The river will fall to 10.2 feet (3.1 meters) by .
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull.
Overbank flooding occurs about 1/2 mile upstream from the gage and
spreads onto the flood plain. As a result, river width increases
to approximately 1 mile in some reaches. Minor flooding of
low-lying areas occurs, but no significant damage is expected.
This crest compares to a previous crest of 11.5 feet (3.5 meters) on
Jul 18 1991.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Sat Sun Mon
7AM 7AM 7AM 7AM
Artesia 6E 12.0 12.5 11.9 Thu 2 PM 10.2 8.5 7.8 7.5
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Sat Sun Mon
7AM 7AM 7AM 7AM
Artesia 6E 3.7 3.8 3.6 Thu 2 PM 3.1 2.6 2.4 2.3
&&
LAT...LON 3297 10443 3297 10423 3285 10425 3265 10423 3264 10443
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 24, 6:25 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 24, 6:25 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 725 PM CDT Wed Sep 24 2014 .DISCUSSION... Thunderstorms continue to track south into the CWA with the line pushing into Southeast NM. Adjusted PoP, sky, and weather grids to account for the line's progress into the forecast area tonight. && .PREV DISCUSSION... /ISSUED 624 PM CDT Wed Sep 24 2014/ AVIATION... 00Z TAF issuance... Main aviation concern for the next 24 hours is the potential of current convection to the north briefly impacting CNM and HOB this evening. Currently have modest southeast winds areawide with isolated thunderstorms near the higher terrain regions. A line of thunderstorms oriented W-E from KDR1 to KLBB currently racing southward this evening. If it holds together and keeps its current speed, best guess is that thunderstorms will affect KHOB around 25/01Z then KCNM by 25/02Z. This activity may be capable of briefly producing gusty winds, hail, heavy rainfall and frequent lightning. At this time, not sure if it will hold together long enough to reach the other terminals but will continue to monitor and amend if/when needed. Otherwise, VFR conditions are expected to prevail at all sites through the forecast period. PREV DISCUSSION... /ISSUED 224 PM CDT Wed Sep 24 2014/ DISCUSSION... Currently, there are showers and thunderstorms beginning to develop across the area. There is still flooding along the Pecos River and in Eddy County as well so have continued the Areal Flood Warnings in these locations. Any additional rain in these areas will worsen conditions as the ground is already saturated. The region is under generally north to northwest flow aloft with an upper ridge centered across the four corners region and a trough over the Upper Midwest today. This upper flow pattern is allowing for shortwaves to move over the area with much of the upper lift being over the eastern and northern Permian Basin and southeast New Mexico. A slight chance of thunderstorms is across the area for today as a result. Not much is expected to change on Thursday as enhanced lift remains over the area so a slight chance of rain will continue. On Friday, a remnant upper low from the upper trough that was over the Upper Midwest will be over the region. Upper lift will be enhanced over areas generally south and west of the Pecos River, so there is a slight chance of thunderstorms for this area on Friday. The upper lift will start to decrease over the area on Saturday so chances of precipitation will decrease with best chances being across the higher terrain. An upper trough will move over the western conus on Saturday with the eastern two thirds of the conus under upper ridging aloft. This will continue to result in drying conditions for the area. Early next week, the models move the western conus upper trough eastward while maintaining the upper low/trough near the Mississippi River. The models differ on the position of these upper troughs going into the early to middle of next week but generally expect the two troughs to come closer together and perhaps begin to merge. The GFS is producing precipitation during the early to middle part of next week across the area as a result of the approaching trough but the ECMWF is keeping conditions dry. Expect temperatures through the forecast period to remain within 5 degrees of normal since no cold fronts are anticipated. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 62 80 59 80 / 60 20 20 10 BIG SPRING TX 63 82 59 82 / 40 10 10 10 CARLSBAD NM 61 80 57 80 / 60 20 20 20 DRYDEN TX 65 85 65 86 / 20 20 20 20 FORT STOCKTON TX 63 83 60 83 / 20 20 20 20 GUADALUPE PASS TX 59 76 55 74 / 50 20 20 20 HOBBS NM 60 78 56 78 / 70 30 20 10 MARFA TX 56 77 51 75 / 20 20 20 20 MIDLAND INTL AIRPORT TX 62 82 59 82 / 40 20 10 10 ODESSA TX 63 82 59 81 / 40 20 10 10 WINK TX 64 83 61 84 / 40 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 13/99 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, Sep 24, 5:22 PM MDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 622 PM CDT WED SEP 24 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 622 PM CDT WED SEP 24 2014 /522 PM MDT WED SEP 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECT OVERNIGHT. THE GREATEST AREAL COVERAGE OF STORMS IS EXPECTED TO BE ACROSS SOUTHEAST NEW MEXICO THIS EVENING. A FEW STORMS IN THESE AREAS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALIZED FLOODING IS ALSO POSSIBLE. ELSEWHERE...BRIEF GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS. AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR EDDY COUNTY...WHERE THE PECOS RIVER AND TRIBUTARIES REMAIN ELEVATED...AND NUMEROUS ROADS REMAIN CLOSED DUE TO HIGH WATER. AN AREAL FLOOD WARNING IS ALSO IN EFFECT FOR THE PECOS RIVER AND VICINITY FROM ORLA TO INTERSTATE 20. A RIVER FLOOD WARNING IS IN EFFECT FOR THE RIO GRANDE IN THE VICINITY OF PRESIDIO DUE TO RELEASES FROM LUIS LEON RESERVOIR IN MEXICO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 24, 5:43 PM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT WED SEP 24 2014
NMZ029-250015-
NORTHERN LEA COUNTY-
543 PM MDT WED SEP 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN LEA COUNTY UNTIL 615 PM MDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR CROSSROADS
AT 543 PM MDT...MOVING SOUTHWEST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3354 10307 3319 10320 3338 10358 3358 10333
3357 10312
TIME...MOT...LOC 2343Z 039DEG 5KT 3353 10322Special weather statement, Sep 24, 6:40 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT WED SEP 24 2014
NMZ029-033-250115-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
640 PM MDT WED SEP 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL LEA COUNTY UNTIL 715 PM MDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 11 MILES NORTH
OF KNOWLES AT 640 PM MDT...MOVING SOUTH AT 10 MPH.
THIS STORM WILL IMPACT KNOWLES AND LOVINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3276 10307 3276 10331 3294 10331 3307 10328
3310 10307
TIME...MOT...LOC 0040Z 350DEG 8KT 3299 10315Special weather statement, Sep 24, 7:08 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT WED SEP 24 2014
NMZ029-033-TXZ045-250130-
GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
708 PM MDT WED SEP 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL LEA AND WESTERN GAINES COUNTIES
UNTIL 730 PM MDT/830 PM CDT/...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER
HIGGINBOTHAM AT 707 PM MDT/807 PM CDT/. THE STORM WAS MOVING TO
THE SOUTH AT 10 MPH.
THIS STORM WILL IMPACT HOBBS...KNOWLES...HIGGINBOTHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3304 10306 3296 10306 3296 10276 3260 10278
3257 10329 3306 10331
TIME...MOT...LOC 0107Z 021DEG 1KT 3292 10298The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 6:40 PM MDT | Special Weather Statement | MAF | Lea | 35 min |
| Sep 24, 7:08 PM MDT | Special Weather Statement | MAF | Lea | 22 min |
| Sep 24, 7:32 PM MDT | Areal Flood Advisory | MAF | Lea | 4 hr |
| Sep 24, 10:40 PM MDT | Areal Flood Warning | MAF | Eddy | 12 hr |
| Sep 25, 10:17 AM MDT | Areal Flood Warning | MAF | Eddy | 12 hr |
Nearby
River Flood Warnings in New Mexico, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.